Minnesota, 2023Hail in Minnesota, May 9, 2023
May 9, 2023 · NWS MPX · 2 events in 2 counties and zones
A mid-level disturbance interacted with a stationary frontal boundary, generating afternoon showers and thunderstorms across Western MN. A strong thunderstorm produced quarter size hail in eastern Lac Qui Parle County and half dollar sized hail in southwestern Pope County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level disturbance interacted with a stationary frontal boundary, generating afternoon showers and thunderstorms across Western MN. A strong thunderstorm produced quarter size hail in eastern Lac Qui Parle County and half dollar sized hail in southwestern Pope County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 9, 1:39 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, May 9, 1:39 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
239 PM CDT Tue May 9 2023
.DISCUSSION...(This evening through Tuesday)
Issued at 239 PM CDT Tue May 9 2023
KEY MESSAGES:
- Weakly forced environment with a weak warm front draped over
southern MN/WI will keep isolated to scattered
showers/thunderstorms in the forecast through Wednesday.
- A more organized but slow-moving system will impact the area
starting Thursday and move across the area through the weekend,
bringing more widespread rain and thunderstorms.
An area of showers and thunderstorms across southwestern MN is
slowly advancing northeast this afternoon. Expect this trend to
continue for the next several hours, with thunderstorms gradually
waning later this evening with loss of daytime heating. Given the
slow movement of these cells, some locally heavy rain is possible but
not to the degree that would result in flash flooding. Some storms
with the strongest updrafts could also contain hail, but an organized
severe threat is not expected.
Mid level heights will build Wednesday with a deep trough advancing
eastward across the southern Rockies. A few weak shortwaves cresting
the top of the Mississippi Valley ridge could spark a few storms
across southern MN Wednesday afternoon, but overall meager
instability should limit the coverage to 30-40 percent. Stronger
southeasterly flow should allow mixing of any morning stratus more
efficiently than today and temperatures should reach near 80 area
wide.
The trough over the west will close off an area of low pressure over
the western high Plains Thursday, which will then slowly advance
northeast toward the Upper Midwest by Saturday. Rounds of showers and
thunderstorms will occur through this period and PoPs remain high. A
warm and somewhat humid airmass Thursday should allow for some
instability to develop, despite poor lapse rates. Wind shear is also
quite weak. Not too excited for severe potential Thursday, but some
storms are certainly possible and pockets of greater instability
could lead to some hail or gusty winds. Widespread showers, east
winds, and cooler temperatures arrive late Friday into Saturday
night with the surface low likely remaining south in northern IA.
Northwest flow will follow for the rest of the period bringing back
tranquil weather.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM CDT Tue May 9 2023
Cigs are slowly rising this afternoon. It has scattered out over WI,
but remain stubbornly widespread across parts of MN. This has
prevented significant low level heating and subsequent rises and
scattering of cigs. MSP and MKT may remain in the high end MVFR or
low end VFR range for at least a few more hours. Scattered showers
and a few thunderstorms have developed across southwest MN and should
continue to build northeast for the rest of the day and into the
evening.
MSP...Cigs remain MVFR and could hover near the top end for at least
a few more hours. Occasional showers should move in after 22-23Z,
although a few here and there may develop before that time. There
could be some TS, but the probability is sufficiently low to keep out
of the TAF at this time.
/OUTLOOK FOR KMSP/
Thu...AM VFR with chc MVFR/SHRA. PM MVFR/RA likely, chc TS. Wind SE
10-15kts.
Fri...AM VFR with chc MVFR/SHRA. PM MVFR/RA likely, chc TS. Wind SE
10-15kts.
Sat...MVFR/RA likely, chc TS. Wind E to NE 10-15kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...Borghoff
AVIATION...Borghoff
Hazardous weather outlook, May 9, 1:08 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
208 PM CDT Tue May 9 2023
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
208 PM CDT Tue May 9 2023
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
There is a chance of thunderstorms, mainly this evening. Some
storms may produce small hail, but organized severe weather is
not expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a chance of thunderstorms Wednesday through Saturday. A
few storms over Minnesota may be strong or severe on Thursday,
with the main hazards being large hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation is not anticipated for tonight.
Borghoff
In the hours before
Special weather statement, May 9, 1:13 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
213 PM CDT Tue May 9 2023
MNZ064-092000-
Yellow Medicine MN-
213 PM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of central Yellow
Medicine County through 300 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Minneota, or 15 miles northwest of Marshall,
moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarkfield.
This includes U.S. Highway 59 between mile markers 87 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4481 9598 4481 9570 4463 9578 4463 9598
TIME...MOT...LOC 1913Z 188DEG 16KT 4466 9591
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CTGSpecial weather statement, May 9, 2:37 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT Tue May 9 2023
MNZ047-048-055-092130-
Stevens MN-Pope MN-Swift MN-
337 PM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of western Pope,
eastern Stevens and north central Swift Counties through 430 PM
CDT...
At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Hassel, or 18 miles southeast of Morris, moving north at 40 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hancock around 350 PM CDT.
Other locations in the path of this storm include Starbuck and Cyrus.
This includes U.S. Highway 12 between mile markers 37 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4576 9586 4576 9546 4529 9550 4529 9576
TIME...MOT...LOC 2037Z 176DEG 34KT 4538 9566
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CTGHail, Lac Qui Parle
- When
- May 9, 2:45 PM CST to 3:00 PM CST
- Where
- Lac Qui Parle County, 4.58 mi NNE of Boyd to 2.93 mi E of Lac Qui Parle
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.910, -95.860
CoCoRaHS observer recorded quarter size hail 4 miles WSW of Watson, MN. This cell would continue northward across county lines into Chippewa County before weakening.
Hail, Pope
- When
- May 9, 3:40 PM CST to 4:10 PM CST
- Where
- Pope County, 12.07 mi SSE of Cyrus
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.460, -95.650
Law enforcement dispatch reported hail measuring 1.25 inches 6 miles NNE of Clontarf, MN or 12 miles SW of Starbuck, MN.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, May 9, 2023$1.4 million · 2.5 in hail · 15 events
- Hail and Damaging Winds in Missouri, May 9, 2023$597,000 · 2 in hail · 32 events
- Damaging Winds in Texas, May 9, 2023$1.6 million · 77 kt wind · 9 events
- Damaging Wind in Tennessee, May 9, 2023$2.0 million · 52 kt wind · 1 event
- Hail in North Dakota, May 9, 2023$1.5 million · 1.75 in hail · 6 events
- Flash Flooding in Texas, May 9 to 10, 2023$200,000 · 3 events
- Hail and Damaging Winds in North Carolina, May 9, 2023$90,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Kansas, May 9, 20234 in hail · 44 events
- Hail and Damaging Winds in Kansas, May 9, 2023$4,000 · 2 in hail · 39 events
- Tornado and Damaging Winds in Texas, May 9, 2023$50,000 · 56 kt wind · 4 events
- Tornadoes and Hail in Kansas, May 9, 20231.25 in hail · 34 events
- Hail and Damaging Winds in North Carolina, May 9, 20232 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093372, 1099018.